Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Great Falls, MT

May 19, 2020Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 19, 2020, 8:47 PM MDT for Fergus County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2020, 8:47 PM MDT (02:47 UTC)
Expired
May 19, 2020, 9:15 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 155 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:34 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS55 KTFX 200247
SVRTFX
MTC027-200315-
/O.NEW.KTFX.SV.W.0009.200520T0247Z-200520T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
847 PM MDT Tue May 19 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Fergus County in central Montana...

* Until 915 PM MDT.

* At 847 PM MDT, a severe thunderstorm was located near Lewistown,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lewistown and Hilger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4706 10936 4707 10961 4734 10946 4728 10911
TIME...MOT...LOC 0247Z 205DEG 27KT 4714 10941 

HAIL...1.00IN
WIND...60MPH
 
$$

CMC
1 follow-up statement
279 
WWUS55 KTFX 200312
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
912 PM MDT Tue May 19 2020

MTC027-200322-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-200520T0315Z/
Fergus MT-
912 PM MDT Tue May 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY WILL
EXPIRE AT 915 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.

LAT...LON 4706 10936 4707 10961 4734 10946 4728 10911
TIME...MOT...LOC 0312Z 205DEG 27KT 4729 10931 

$$

CMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:43 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 19, 3:43 PM MDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
343 PM MDT Tue May 19 2020

.SYNOPSIS...

Showers and thunderstorms are developing over southwest Montana
and will move from south to north across the region through this
evening. Some thunderstorms could become severe and produce large
hail, damaging winds, and even an isolated tornado. In addition
to the threat for severe weather, showers and thunderstorms will
be efficient rain producers and could cause some flooding,
especially in urban areas and on streams and creeks emanating from
the mountains.

&&

.DISCUSSION...

A broad closed low has brought a swift southerly flow aloft for
much of Montana. This combined with east and northeasterly flow at
lower elevations creates effective shear values generally in the
40 to 55 kt range. The addition of modest CAPE of 500 to 1200 j/kg
has lead to the development of isolated to scattered showers and
thunderstorms over portions of Central and Southwest Montana. This
development will continue through the afternoon and the storms
will quickly move toward the north and northeast upon development.
Some storms can be severe and contain wind gusts up to 70 mph,
hail up to ping pong ball size, and possibly an isolated tornado.
With coordination with Storm Prediction Center, a Severe
Thunderstorm Watch has been issued for the entire CWA with he
exception of Glacier county. This watch currently runs through 10
PM MDT. In addition to the severe threats, these storms will be
efficient rain producers. The saving grace will be the fast motion
of the storms but still the heavier cells can produce a quick .25
to .5 inches of rain in a short period of time, which can cause
some flooding concerns in urban areas and or melting snowpack. The
thunderstorm activity is expected to diminish during the
overnight hours but then general stratiform rain will set in,
especially for areas northwest of a Great Falls to Havre line,
where addition .25 to .5 inches of rain will be possible through
Wednesday morning. RCG

Wednesday through Saturday...the H500 trough/closed low will lift
north from the Central Great Basin and over the Northern Rockies
from Wednesday through Thursday, all the while another trough/closed
low over the Gulf of Alaska digs southeast over the Pacific
Northwest. These two systems will begin to interact from Thursday
afternoon through Friday, with multiple waves dumbbelling around the
broad closed low/trough. Needless to say, chances for precipitation
will continue across the Northern Rockies from Wednesday and into the
day Saturday. Falling snow levels over this timeframe will allow for
precipitation to changeover to snow for elevations above 6000ft,
with significant snow accumulations possible in some of the higher
elevations of Southwest Montana from Thursday night through Friday
night. Thursday will also be a windy day for portions of Central
and all of North Central Montana, with the potential for some areas
to approach High Wind criteria. - Moldan

Sunday through next Tuesday...temperatures will begin to moderate and
precipitation chances will be limited as upper level ridging moves
overhead. - Moldan

&&

.AVIATION...
Updated 1151 AM MDT Tue May 19 2020 (19/18Z TAF Period)

Showers and thunderstorms are still expected to develop over Central
and Southwest Montana around 19 to 21Z and then lift north/northeast
across the region this afternoon and evening. Some storms could
become severe and produce wind gusts approaching 50kts and large
hail to the size of quarters to ping pong. Central/North-central
terminals (i.e. KHLN, KGTF, KLWT, and KHVR)are most at risk of
seeing severe thunderstorms over this timeframe. VFR conditions are
generally expected outside of areas of precipitation through this
evening, with MVFR conditions expected beneath showers and
thunderstorms. MVFR/IFR conditions are then expected to develop
after 3Z along the upslope favored regions of North Central and
Central Montana (i.e. KCTB, KGTF, and KLWT) and persist into
Wednesday morning. Mountain obscuration will develop this afternoon
and persist into Wednesday morning.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

Periods of rain, heavy at times, will continue to affect portions
of Central and North Central MT for the next several days. The
rainfall will be convective at times, resulting in some areas
receiving heavy rainfall and locations just a few miles away
receiving much less precipitation. Overall, the Rocky Mountain
Front continues to favor the highest precipitation amounts. - Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  66  45  61 /  90  50  60  30
CTB  46  59  44  56 /  90  80  60  40
HLN  49  69  45  63 /  90  60  80  50
BZN  47  69  42  63 /  60  30  60  60
WYS  35  56  31  51 /  30  60  80  80
DLN  43  61  40  59 /  70  60  80  40
HVR  53  74  48  65 /  60  40  50  40
LWT  48  69  43  62 /  50  60  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Severe Thunderstorm Watch in efffect until 1000 PM for
Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus,
Gallatin, Hill, Jefferson, Judith Basin, Lewis and Clark,
Liberty, Madison, Meagher, Pondera, Teton, toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 19, 8:06 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
806 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             9 N HELENA              46.73N 112.04W
05/19/2020  E0.25 INCH       LEWIS AND CLARK    MT   PUBLIC

&&

MM
Special weather statement, May 19, 8:08 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
808 PM MDT Tue May 19 2020

MTZ050-051-200300-
Fergus MT-Judith Basin MT-
808 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 900 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 11 miles southwest of Lewistown, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lewistown, Moore and Glengarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4684 10987 4724 10969 4711 10917 4679 10958
TIME...MOT...LOC 0208Z 200DEG 20KT 4694 10960

CMC
Local storm report, May 19, 8:15 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
815 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             7 SE MOORE              46.90N 109.59W
05/19/2020  E0.50 INCH       FERGUS             MT   TRAINED SPOTTER

            COVERED THE GROUND WHITE.

&&

MM
Local storm report, May 19, 8:42 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             LEWISTOWN               47.06N 109.42W
05/19/2020  E0.70 INCH       FERGUS             MT   TRAINED SPOTTER

&&

MM
Local storm report, May 19, 8:44 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 NW LEWISTOWN          47.07N 109.44W
05/19/2020  E0.88 INCH       FERGUS             MT   TRAINED SPOTTER

&&

MM
Local storm report, May 19, 8:47 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             LEWISTOWN               47.06N 109.43W
05/19/2020  M1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            SPOTTER REPORTS HAIL UP TO QUARTER SIZE
            COVERING THE ROADS.

&&

FMK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:02 PM MDTSpecial Weather StatementTFXCascade28 min
May 19, 6:14 PM MDTSpecial Weather StatementTFXMeagher31 min
May 19, 6:30 PM MDTSpecial Weather StatementTFX30 min
May 19, 6:47 PM MDTSpecial Weather StatementTFXWheatland43 min
May 19, 7:01 PM MDTSpecial Weather StatementTFX44 min
May 19, 7:25 PM MDTSpecial Weather StatementTFXWheatland50 min
May 19, 7:43 PM MDTSpecial Weather StatementTFX32 min
May 19, 7:54 PM MDTSpecial Weather StatementTFXFergus36 min
May 19, 8:04 PM MDTSpecial Weather StatementTFX41 min
May 19, 8:08 PM MDTSpecial Weather StatementTFXFergus52 min
May 19, 8:19 PM MDTSevere Thunderstorm WarningTFXFergus26 min
May 19, 8:53 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
May 19, 8:59 PM MDTSevere Thunderstorm WarningTFXFergus61 min
May 19, 9:03 PM MDTSpecial Weather StatementTFXSilver Bow27 min
May 19, 9:06 PM MDTSpecial Weather StatementTFXMeagher24 min
May 19, 9:25 PM MDTSevere Thunderstorm WarningTFXFergus35 min
May 19, 9:52 PM MDTSpecial Weather StatementTFXPetroleum23 min
May 19, 9:54 PM MDTSpecial Weather StatementTFXMeagher36 min
May 19, 9:56 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 19, 10:29 PM MDTSpecial Weather StatementTFXDeer Lodge46 min
May 19, 10:31 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
May 19, 11:26 PM MDTSpecial Weather StatementTFXJefferson34 min
May 19, 11:28 PM MDTSpecial Weather StatementTFXSilver Bow32 min
May 19, 11:53 PM MDTSpecial Weather StatementTFXBroadwater37 min
May 20, 12:20 AM MDTSpecial Weather StatementTFXLewis and Clark25 min
May 20, 12:41 AM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 20, 12:59 AM MDTSpecial Weather StatementTFXLewis and Clark31 min
May 20, 1:17 AM MDTSpecial Weather StatementTFXLewis and Clark28 min
May 20, 1:25 AM MDTSpecial Weather StatementTFXCascade35 min
May 20, 1:41 AM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 20, 1:44 AM MDTSpecial Weather StatementTFXCascade31 min
May 20, 2:00 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Pondera, Teton45 min
May 20, 2:06 AM MDTSpecial Weather StatementTFXPetroleum24 min
May 20, 2:11 AM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 20, 2:40 AM MDTSpecial Weather StatementTFXLiberty35 min
May 20, 2:44 AM MDTSpecial Weather StatementTFXTeton46 min
May 20, 3:24 AM MDTSpecial Weather StatementTFXPondera36 min
May 20, 3:50 AM MDTHigh Wind WatchTFX18 hr
May 20, 4:33 AM MDTSpecial Weather StatementTFXLewis and Clark42 min
May 20, 5:09 AM MDTSpecial Weather StatementTFXLewis and Clark51 min
May 20, 7:48 AM MDTSpecial Weather StatementTFXPondera42 min
May 20, 11:42 AM MDTSpecial Weather StatementTFXLiberty48 min
May 20, 12:35 PM MDTSpecial Weather StatementTFXLiberty25 min
May 20, 1:53 PM MDTSpecial Weather StatementTFXJudith Basin22 min
May 20, 2:30 PM MDTSpecial Weather StatementTFXChouteau45 min
May 20, 2:57 PM MDTSpecial Weather StatementTFXChouteau48 min
May 20, 4:02 PM MDTSpecial Weather StatementTFXFergus43 min
May 20, 4:40 PM MDTSpecial Weather StatementTFXFergus50 min
May 20, 5:00 PM MDTSpecial Weather StatementTFXFergus30 min
May 20, 5:26 PM MDTSpecial Weather StatementTFXFergus34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.